Thunderstorm Wind, Russell
- When
- May 19, 3:58 PM EST
- Where
- Russell County, Lebanon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.900, -82.080
Several trees were reported down in Lebanon.
Orographics and a slightly to moderately unstable atmosphere appeared to play a role in severe thunderstorms that formed across Southwest Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Orographics and a slightly to moderately unstable atmosphere appeared to play a role in severe thunderstorms that formed across Southwest Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 19, 2:30 PM EST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 330 PM EDT SUN MAY 19 2013 .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...AN UPPER LEVEL LOW WILL CONTINUE TO SLOWLY MOVE ACROSS THE SOUTHERN APPALACHIAN REGION TONIGHT. THIS HAS PRODUCED WIDESPREAD SHOWERS AND THUNDERSTORM INTO THE OVERNIGHT HOURS. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE. THE LOW WILL CONTINUE TO PULL AWAY FROM THE AREA ON MONDAY...BUT THE AIR MASS WILL REMAIN WARM...MOIST AND AT LEAST WEAKLY UNSTABLE FOR SCATTERED MAINLY DIURNAL TYPE CONVECTION. .LONG TERM (TUESDAY THROUGH SUNDAY)...LITTLE CHANGE IN THE WEATHER PATTERN ON TUESDAY AND EXPECTED ANOTHER DAY OF DIURNAL CONVECTION. A WEAK FRONTAL BOUNDARY WILL MOVE THROUGH WEDNESDAY FOR OUR BEST CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE EXTENDED. A TROUGH AXIS IS PROGGED TO SLIDE THROUGH AROUND THE THURSDAY/FRIDAY TIME FRAME CONTINUING A CHANCE OF CONVECTION. DRY NORTHWEST FLOW SHOULD SET UP FOR THE WEEKEND FOR OUR BEST SHOT AT DRY CONDITIONS FOR THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 65 88 66 90 67 / 30 20 10 20 20 KNOXVILLE AIRPORT, TN 64 86 64 87 65 / 50 20 10 20 20 OAK RIDGE, TN 64 86 64 87 65 / 40 20 10 20 20 TRI CITIES AIRPORT, TN 61 82 61 85 62 / 60 30 10 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 900 AM EDT SUN MAY 19 2013 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-201000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 900 AM EDT (800 AM CDT) SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A WARM AND VERY HUMID AIR MASS OVER THE SOUTHERN APPALACHIAN REGION...TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS TODAY. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS... LARGE HAIL...AND LOCALLY HEAVY RAINFALL LEADING TO SOME FLOODING OF LOW LYING AND FLOOD PRONE AREAS. IN ADDITION...OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ISOLATED STRONG TO SEVERE STORMS WILL AGAIN BE POSSIBLE ON MONDAY... WITH A BETTER COVERAGE EXPECTED ON WEDNESDAY AND THURSDAY AS A SLOW MOVING COLD FRONT NEARS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN LATER THIS WEEK ON WEDNESDAY OR THURSDAY. DMG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM FLASH FLOOD 5 N PIKEVILLE 35.68N 85.20W
05/19/2013 BLEDSOE TN LAW ENFORCEMENT
EXTENSIVE FLOODING REPORTED OVER THE NORTHERN HALF OF THE
COUNTY.
&&
DMGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 251 PM EDT SUN MAY 19 2013 TNZ018-045>047-191930- JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-UNICOI TN- 251 PM EDT SUN MAY 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CARTER...JOHNSON AND UNICOI COUNTIES UNTIL 330 PM EDT... AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FLATWOOD TO 11 MILES NORTH OF MARS HILL...AND MOVING EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...NEVA...ELK MILLS... ROAN MOUNTAIN AND TRADE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. 17
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 418 PM EDT SUN MAY 19 2013 VAZ002-005-006-008-192100- RUSSELL VA-SCOTT VA-WASHINGTON VA-WISE VA- 418 PM EDT SUN MAY 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WISE...WASHINGTON...SCOTT AND RUSSELL COUNTIES UNTIL 500 PM EDT... AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES WEST OF CLEVELAND...OR 14 MILES SOUTHEAST OF WISE...MOVING EAST AT 10 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEBANON... CLEVELAND...ST. PAUL...COLLINGWOOD...CASTLEWOOD...HANSONVILLE... HILANDER PARK...HOLSTON...HONAKER...ROSEDALE...LINDELL...DYE... EMORY-MEADOW VIEW AND GLADE SPRING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! 17
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
422 PM EDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 7 SW KNOXVILLE 35.90N 84.03W
05/19/2013 E1.00 INCH KNOX TN PUBLIC
&&
JWINTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
444 PM EDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG CLINTON 36.09N 84.13W
05/19/2013 ANDERSON TN 911 CALL CENTER
TREES DOWN ON ROADWAY IN VARIOUS PARTS OF COUNTY
&&
JWINTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
454 PM EDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM HAIL 4 NE OAK RIDGE 36.00N 84.25W
05/19/2013 E1.25 INCH ANDERSON TN TRAINED SPOTTER
HALF DOLLAR SIZE HAIL AND SEVERAL TREES DOWN
&&
JWINTONThe Jackson,KY radar (KJKL), 133 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees were reported down in Lebanon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446351.